Skip to main content
main-content
Top

08-10-2012 | Article

Fungal meningitis from contaminated steroids claims nine lives

Abstract

CDC health advisory

medwireNews: A multistate outbreak of fungal meningitis that has resulted in at least nine deaths has been traced to three batches of methylprednisone prepared at a Massachusetts compounding pharmacy.

The Centers for Disease Control and Prevention (CDC) reports that as of October 6, 2012, 65 patients in nine states have been infected, resulting in seven deaths. All infected patients received epidural injections for back pain with a formulation of methylprednisone acetate prepared at New England Compounding, a private pharmacy in Framingham, Massachusetts.

On September 26, the pharmacy voluntarily recalled three 80 mg/ml lots of methylprednisone acetate for injection, and as of October 3, the company had ceased production and started a recall of all methylprednisone and other drugs prepared for intrathecal administration.

The CDC and the Food and Drug Administration (FDA) are jointly investigating the outbreak. Inspection of New England Compounding by the FDA turned up a sealed vial of the steroid contaminated with fungus, and other vials with visible floating debris, according to The Boston Globe.

Infections linked to the compounded drug have been traced to Michigan, Tennessee, Florida, Virginia, North Carolina, Maryland, Indiana, Ohio, and Minnesota. The CDC reports that although initial cultures of blood and cerebrospinal fluid (CSF) were negative, subsequent cultures came back positive for Aspergillus fumigates.

"Infected patients have presented approximately 1 to 4 weeks following their injection with a variety of symptoms, including fever, new or worsening headache, nausea, and new neurological deficit (consistent with deep brain stroke). Some of these patients' symptoms were very mild in nature. CSF obtained from these patients has typically shown elevated white cell count (with a predominance of neutrophils), low glucose, and elevated protein," the CDC reports.

The agency advises all physicians to contact patients who have had an injection (eg, spinal, joint) using any of the three lots of methylprednisolone acetate listed on its website, or any injectable product from New England Compounding.

"For patients who received epidural injection and have symptoms of meningitis or basilar stroke, a diagnostic lumbar puncture (LP) should be performed, if not contraindicated. Because presenting symptoms of some patients with meningitis have been mild and not classic for meningitis (eg, new or worsening headache without fever or neck stiffness), physicians should have a low threshold for LP," the CDC recommends.

By Neil Osterweil, medwireNews reporter